Acute poisoning is a common hospital emergency, accounting for 5%–10% of medical admissions. There are specific antidotes to a variety of toxins available; however, limited evidence exists on the acute poisoning management. This chapter seeks to summarize clinical presentations and proper management of patients who present obtunded, acutely poisoned, and in need of emergent medical treatment.
The basic steps for the management of a poison victim consist of initial resuscitation and stabilization, diagnosis, gastrointestinal (GI) decontamination and toxin elimination, initiation of antidotes and interventions, and supportive care. While management considerations are discussed separately, concurrent initiation is often required.
In acutely poisoned patients, advanced cardiac life support (ACLS) protocols should be initiated, if necessary. When permitted, a complete history should be obtained focusing on the substances involved, the route of administration, potential dosage used, and timing of exposure. Also, special attention should be paid to assess the chronicity of use prior to overdose, and whether the medication was an immediate or time-released formulation. The clinician should also assess the patient’s baseline mental and health status. A detailed review of the patient’s medications should be completed and corroborated.
Physical exam should focus on neurologic findings that may reveal etiology of toxicity. Many substances affect the autonomic nervous system, and may be responsible for hemodynamic instability. If possible, caution should be taken to avoid initiating therapeutic interventions that may change the neurologic examination. Frequent re-evaluation is necessary to determine the efficacy of interventions as well as to discover late sequelae of intoxication.
Exam should include assessment of extraocular muscles, pupil reactivity, and motor reflexes to narrow down the differential diagnosis of overdose. For example, pupils remain reactive to light with cocaine, but do not with diphenhydramine overdose. Multiple toxic ingestions complicate evaluation.
Historically, Ipecac formulations have been used to induce emesis. By inducing vomiting, patients evacuate undigested toxins. However, this is no longer done for multiple reasons. First, inducing prolonged bouts of emesis prevents the clinician from administering activated charcoal early in treatment. Also, Ipecac is now thought to be ineffective at removing toxic material from the stomach, and can increase the risk of gastric aspiration. Gastric lavage is ineffective for similar reasons. There is also a risk that lavage will propel toxins further into the intestines. Gastric lavage also delays the use of activated charcoal, which has been shown to have the most efficacy in gut decontamination.
Activated charcoal (AC) remains the first-line treatment for acute poisonings. AC is indicated for GI ingestions presenting within 1 hour; however, it should not be given if the patient is obtunded and their airway is not protected.
Whole bowel irrigation, or “bowel preparation” with polyethylene glycol, a non-absorbable solution that increases the osmotic gradient in the GI tract and ...